Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 18, 2012, 12:06 AM CDT for 4 counties in Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2012, 12:06 AM CDT (05:06 UTC)
- Expired
- Oct 18, 2012, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WWUS84 KBMX 180506
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU OCT 18 2012
ALZ011>014-022-180545-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WINSTON AL-
1206 AM CDT THU OCT 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN PICKENS...
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 1245 AM CDT...
AT 1205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HACKLEBURG
TO VERNON TO 8 MILES WEST OF COLUMBUS...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
VERNON...
HAMILTON...
WINFIELD...
MILLPORT...
HALEYVILLE...
&&
LAT...LON 3433 8817 3430 8714 3400 8725 3400 8764
3387 8764 3386 8753 3369 8752 3369 8743
3368 8743 3360 8753 3361 8763 3358 8767
3352 8767 3353 8784 3339 8784 3340 8830
TIME...MOT...LOC 0506Z 271DEG 43KT 3429 8797 3376 8814
3347 8852
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:53 PM CDT, 13 minutes earlier.
Area forecast discussion, Oct 17, 11:53 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 PM CDT WED OCT 17 2012 .UPDATE... FOR AVIATION && .DISCUSSION... VERY POTENT NEGATIVELY-TILTED TROUGH CONTINUES TO MAKE ITS WAY SOUTHEASTWARD THIS EVENING. A BROKEN SQUALL LINE WITH SUPERCELL THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT NOW MOVING THROUGH NORTHWESTERN ARKANSAS AND THE MISSOURI BOOTHEEL. AMPLE AMOUNTS OF INSTABILITY AND SHEAR ACROSS CENTRAL AND SOUTHERN MISSISSIPPI...AS WELL AS NORTHERN LOUISIANA WILL HELP TO CONTINUE SEVERE STORM DEVELOPMENT THROUGH MIDNIGHT FOR THOSE LOCATIONS. FOR CENTRAL ALABAMA...THE ENVIRONMENT HAS YET TO DESTABILIZE...AS DEWPOINTS REMAIN IN THE 50S AREAWIDE...AND PW'S WERE AROUND 0.7 TO 0.8 BASED ON THE KBMX 00Z SOUNDING AND THE GOES PW PRODUCT. AS THE LOW LEVEL JET INCREASES TOWARD MIDNIGHT TONIGHT...WE ARE GOING TO EXPECT MORE IN THE WAY OF DESTABILIZATION AS THE PREFRONTAL BAND OF STORMS APPROACHES. CURRENTLY...THE KGWX VAD WIND PROFILE INDICATED SOUTHERLY WINDS OF 48 KNOTS AT 1500 FEET...WHICH CLEARLY INDICATES THE LOW-LEVEL JET IS FAST APPROACHING. WITH THE STRONG LOW LEVEL JET...A VERY QUICK DESTABILIZATION WILL BE POSSIBLE FOR OUR WESTERN TIER OF COUNTIES ENOUGH FOR SEVERE STORM DEVELOPMENT IN THE FORM OF A SQUALL LINE/QLCS...AS WELL AS THE POSSIBILITY OF A FEW SUPERCELLS FARTHER SOUTH WHERE THE BEST MOISTURE AND INSTABILITY WILL BE PRESENT. CURRENTLY...THE BEST TIME FRAME FOR SEVERE STORMS LOOK TO BE JUST AFTER MIDNIGHT THROUGH 4AM FOR THE WESTERN COUNTIES. WE WILL LOOK FOR THE STORMS TO WEAKEN BY THE TIME THEY REACH THE INTERSTATE 65 CORRIDOR...BUT A FEW SEVERE WIND GUSTS ASSOCIATED WITH THE LINE OF STORMS WILL CERTAINLY NOT BE OUT OF THE QUESTION. WE WILL CLOSELY MONITOR THE EVOLUTION OF THE STORMS AND THE MESOSCALE ENVIRONMENT THROUGH THE NIGHT FOR THE POSSIBILITY OF INCLUDING COUNTIES FARTHER EASTWARD IN THE SEVERE THREAT...BUT THE GREATEST THREAT WILL REMAIN ACROSS THE WESTERN COUNTIES IN THE HWO AT THIS TIME. EVENING FORECAST UPDATES ARE ALREADY OUT. 56/GDG && .AVIATION... 06Z TAF DISCUSSION LINE OF SHOWERS AND THUNDERSTORMS HAVE NOW MOVED INTO PORTIONS OF NORTHWESTERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS WILL IMPACT THE NORTHERN TERMINALS FROM 06-10Z. CONDITIONS ARE EXPECTED TO BECOME MVFR IN THE HEAVIER DOWNPOURS AND INCLUDED A TEMPO GROUP TO ACCOUNT FOR THESE CONDITIONS. THERE IS ALSO THE POSSIBILITY FOR SOME BRIEF IFR CONDITIONS IN THE THUNDERSTORMS TONIGHT BUT CHANCES ARE TOO LOW TO MENTION IN TAF AT THIS TIME. THINK THE SOUTHERN TERMINALS WILL MAINLY BE IMPACTED BY SHOWERS WITH THE POSSIBILITY OF A RUMBLE OF THUNDER OR TWO. MOISTURE LOOKS TO REMAIN HIGH AROUND THE VICINITY OF THE FRONT WITH MVFR CEILINGS EXPECTED TOMORROW MORNING FROM MAINLY BETWEEN 12-16Z. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR BY 14-17Z ACROSS LATE TOMORROW MORNING AS DRIER AIR MOVES IN BEHIND THE FRONT. MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 71 43 69 45 / 80 20 10 0 0 ANNISTON 58 71 44 70 45 / 60 30 10 0 0 BIRMINGHAM 61 72 49 70 47 / 80 20 10 0 0 TUSCALOOSA 60 73 48 72 47 / 80 10 0 0 0 CALERA 63 73 48 72 47 / 80 20 10 0 0 AUBURN 61 75 52 74 50 / 40 50 10 0 0 MONTGOMERY 65 77 48 77 48 / 50 40 10 0 0 TROY 60 79 46 76 44 / 40 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 17, 7:21 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CDT WED OCT 17 2012 ALZ011>015-017>050-190030- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 721 PM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS AN ISOLATED TORNADO AND DAMAGING WIND THREAT OVERNIGHT...GENERALLY BETWEEN 10 PM AND 4 AM. THE GREATEST THREAT AREA WILL BE NEAR AND WEST OF A LINE FROM LINDEN TO GREENSBORO TO BERRY TO HALEYVILLE. OTHER AREAS WEST OF INTERSTATE 65 MAY EXPERIENCE A FEW STRONG STORMS WITH WIND GUSTS OF 30 TO 45 MPH. THE STORMS SHOULD WEAKEN IN INTENSITY AS THEY MOVE FROM WEST TO EAST AND APPROACH INTERSTATE 65 OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS MAY CAUSE A HIGH FIRE DANGER FRIDAY AFTERNOON FOR AREAS NEAR AND SOUTH OF INTERSTATE 85. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY OVERNIGHT.
In the hours before
Special weather statement, Oct 17, 11:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CDT WED OCT 17 2012
ALZ011-012-180515-
LAMAR AL-MARION AL-
1137 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1215 AM CDT...
AT 1132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED BAY TO
EVERGREEN...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
HACKLEBURG...
WESTON...
DETROIT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3433 8817 3431 8763 3408 8763 3385 8822
3386 8824
TIME...MOT...LOC 0437Z 290DEG 30KT 3443 8792 3415 8843
56Special weather statement, Oct 18, 12:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT THU OCT 18 2012
ALZ011>014-022-180545-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-WINSTON AL-
1206 AM CDT THU OCT 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHERN PICKENS...
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 1245 AM CDT...
AT 1205 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HACKLEBURG
TO VERNON TO 8 MILES WEST OF COLUMBUS...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
VERNON...
HAMILTON...
WINFIELD...
MILLPORT...
HALEYVILLE...
&&
LAT...LON 3433 8817 3430 8714 3400 8725 3400 8764
3387 8764 3386 8753 3369 8752 3369 8743
3368 8743 3360 8753 3361 8763 3358 8767
3352 8767 3353 8784 3339 8784 3340 8830
TIME...MOT...LOC 0506Z 271DEG 43KT 3429 8797 3376 8814
3347 8852The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 11:37 PM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Oct 18, 12:38 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Walker, Winston | 67 min |
| Oct 18, 1:36 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 39 min |
| Oct 18, 2:07 AM CDT | Special Weather Statement | BMX | Sumter | 38 min |
| Oct 18, 3:24 PM CDT | Red Flag Warning | BMX | Autauga, Barbour, Bullock, Chambers, Elmore, Lee and 6 more | 28 hr |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.